Last year, patients at a number of Canadian hospitals (four in Ontario and one in New Brunswick) were given diluted forms of chemotherapy drugs. When it was discovered that bags containing the drugs cyclophosphamide and gemcitabine were watered down, more than 1,200 patients had already been administered incorrect dosages of the medications.
As a pharmacy technician, if you notice any potential errors with medications, speak up!
It was a vigilant pharmacy technician named Craig Woudsma who discovered the discrepancy. At his Peterborough Regional Health Centre workplace, he noticed the labels on the drug IV bags that had come from a new supplier were different from those from a previous company. (The new labels did not indicate gemcitabine concentrations and instructions indicated the bags had to be refrigerated, unlike the previous bags).
A modest Woudsma said he was “definitely not a hero,” and “It’s just part of the process, it’s part of our job, and it just happens that this check that we made had a broader impact than we certainly would have anticipated,” as quoted by CBC News (May 7, 2013).
In August 2013, Dr. Jake Thiessen presented his findings on how the error came about, stating that it came down to lack of communication. The company arranging the contract between the hospitals and the supplier provided limited instructions and the supplier, had employed the proper dosage but did not indicate that the excess space in the bags was filled with saline. Luckily, according to Dr. Thiessen, the probability that the error had a serious effect was small, although the exact effects were unknown.
Don’t Be Scared to Speak Up!
As a pharmacy technician, if you notice any potential errors with medications, speak up! Talk to your pharmacy tech supervisor or pharmacist and let them know your concerns. It may be an error related to manufacturing, such as the case as the above example; but there are all sorts of other errors that can occur within the pharmacy as well, from dispensing expired medications and flawed medication reconciliation to mixing up drugs with similar sounding names.
If there is a problem specific to the pharmaceutical product (such as its quality or it causing a “serious adverse event”) you can report it online at Medwatch: The FDA Safety Information and Adverse Event Reporting Program.
FDA’s Medwatch cites some examples of past reports including one from a pharmacy technician. When the pharmacy tech was stocking Syrup of Ipecac bottles, he/she noticed that one of the bottles was labeled by the same name but its contents were a different color. The pharmacy tech’s insights were right! “It was discovered that the translucent product was not Syrup of Ipecac but another agent, that while not toxic would not produce the desired effect of Syrup of Ipecac if used to treat a case of poisoning,” states the FDA’s Medwatch Product Problems page. “The investigation of this labeling mix-up resulted in the product being recalled.”
As a pharmacy professional, it’s also a good idea to keep track of the safety alerts issued by the FDA and other regulators/authorities.